Valproate, obesity and other causes of clozapine poor metabolism in the context of rapid titration may explain clozapine-induced myocarditis: A re-analysis of a Turkish case series El valproato, la obesidad y otras causas de metabolismo deficiente de la clozapina en el contexto de una titulación rápida de las dosis pueden explicar la miocarditis inducida por clozapina: un nuevo análisis de una serie de casos turca


ERTUĞRUL A., ANIL YAĞCIOĞLU A. E., Ağaoğlu E., Karakaşlı A. A., AK S., YAZICI M. S., ...More

Revista de Psiquiatria y Salud Mental, vol.15, no.4, pp.281-286, 2022 (SCI-Expanded) identifier

  • Publication Type: Article / Article
  • Volume: 15 Issue: 4
  • Publication Date: 2022
  • Doi Number: 10.1016/j.rpsm.2021.10.003
  • Journal Name: Revista de Psiquiatria y Salud Mental
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Social Sciences Citation Index (SSCI), Scopus, EMBASE, MEDLINE, DIALNET
  • Page Numbers: pp.281-286
  • Keywords: Clozapine/administration and dosage, Clozapine/adverse effects, Clozapine/blood, Drug monitoring, Myocarditis/chemically induced
  • Hacettepe University Affiliated: Yes

Abstract

© 2021 SEP y SEPBIntroduction: Clozapine-induced myocarditis or any clozapine-induced inflammation may be a hypersensitivity reaction due to titration that was too rapid for the patient's clozapine metabolism. Clozapine metabolism is influenced by ancestry, sex, smoking and the presence of confounders including obesity, infections, and inhibitors (e.g., valproate) causing the patient to behave as a clozapine poor metabolizer (PM). A published study in a Turkish hospital identified 1 case of clozapine-induced pancreatitis and hepatitis and 9 cases of clozapine-induced myocarditis. To explore the hypothesis that the 10 patients were clozapine PMs, their serum clozapine concentrations were investigated using concentration-to-dose (C/D) ratios and their titrations carefully reviewed. Methods: Dividing the trough serum concentration by the dose produces the clozapine C/D ratio. The dose required to reach 350 ng/ml was considered the minimum therapeutic dosage and was used to classify patients according to clozapine PM status. Titration speed was assessed. Results: All 10 patients were possibly clozapine PMs (3 of them had as minimum therapeutic doses: 72, 82 or 83 mg/day). Nine of the 10 patients may have behaved as clozapine PMs due to obesity and/or valproate co-prescription during titration. One also had an undiagnosed infection. Of the 10 patients, 9 had at least 1 of 3 factors: too-rapid titration in the first or second weeks, or a final dosage that was too high. Conclusions: Future studies using clozapine levels and considering the role of clozapine PM status should explore whether or not all cases of clozapine-induced inflammation could be explained by lack of individualized titration.